Psychosocial complaints are associated with venous access-device related complications in patients on home parenteral nutrition
SourceJpen, Journal of Parenteral and Enteral Nutrition, 35, 5, (2011), pp. 588-595
Article / Letter to editor
Display more detailsDisplay less details
Jpen, Journal of Parenteral and Enteral Nutrition
SubjectIGMD 2: Molecular gastro-enterology and hepatology; N4i 1: Pathogenesis and modulation of inflammation; NCEBP 6: Quality of nursing and allied health care; NCEBP 6: Quality of nursing and allied health care ONCOL 4: Quality of Care
BACKGROUND: Complications related to venous access devices (VADs) remain the major drawback of home parenteral nutrition (HPN) support. In addition to technical issues, patients also experience psychosocial problems. The aim of this study is to present an overview of VAD-related complications in patients on long-term HPN and to assess whether these adversities are related to experienced psychosocial problems and quality of life (QOL). METHODS: Information on VAD-related complications was collected from the medical charts of 110 adult HPN patients who were followed by the 2 major referral centers in the Netherlands. In addition, a survey was conducted in this group to characterize psychosocial problems and assess their association with technique-related complications; 75 patients (68%) responded. RESULTS: At the time of survey, the majority of patients (76%) had developed 1 or more episodes of catheter-related sepsis at some point during their HPN treatment. The overall incidence of VAD-related blood stream infections (BSIs) was 3 per 1,000 venous access days. The incidence of VAD occlusions was 0.8 per 1,000 venous access days. During the observation period, there was a highly significant association between the incidence of VAD-related complications and the occurrence of psychosocial complaints (eg, depression, fatigue, social impairment, and decreased QOL). CONCLUSIONS: Psychosocial complaints are associated with previously experienced VAD-related complications in patients on HPN therapy. Although only an association, and not a causal relationship is demonstrated by these findings, our results underscore the need for preventive and therapeutic measures regarding both types of problems in these patients.
Upload full text